June 21-July 12, 2002
Back Issues
IN THIS ISSUE
U.Va. offers to share traffic costs
Job talk -- myths and realities
To the point -- with David Evans
Students create Rotunda mosaic

U.Va., World Wildlife Fund sign agreement

In Memoriam
Notable -- awards and achievements of faculty and staff
Dante Germino dies in train accident
Season tickets available
Employees: How to get back to school
After Hours -- Gayle Noble
Study discovers effects of exercise in women on HRT

Study discovers effects of exercise in women on HRT

Staff Report

U.Va. researchers have found that women who take hormone replacement therapy through a skin patch have higher estrogen levels during exercise than women who exercise and take HRT orally. The findings, published in the June issue of the journal Fertility and Sterility, should help doctors advise their patients about HRT options on a more individualized basis. There are concerns about a possible connection between elevated estrogen levels and the development of certain kinds of cancers.

“We were wondering whether increased absorption of estrogen from the patch during exercise could be high enough and prolonged enough to reach a threshold for concern for increasing the risk of adverse effects of excessive doses of estrogen such as breast cancer,” said Dr. Christopher Williams, assistant professor of obstetrics and gynecology at the U.Va. Health System and principal investigator of the study.

In this randomized study, 11 postmenopausal women on standard diets were given either estrogen pills or estrogen skin patches to take for one month. After that period, they exercised for 45 minutes during office visits. At 15-minute intervals during their exercise, each participant gave blood samples. The samples were tested for growth hormone, cortisol, insulin, lactate and glucose, plus estradiol and estrone — two potent human estrogens. After four weeks, participants switched to the alternate form of HRT administration and repeated the treatment, exercise and blood-sampling regimen.

The researchers found that estradiol levels changed significantly during exercise for the participants using the estrogen patch. However, the elevated hormone levels returned to normal 30 minutes after participants finished exercising. The other hormones did not change significantly during exercise when administered by the oral or transdermal methods.

“Although estrogen levels increased with exercise in the transdermal estrogen ‘patch’ users compared to the oral estrogen users, the levels stayed elevated for only a short period of time following exercise,” Williams said. “It seems unlikely that there are any increased risks due to elevated levels of estrogen in active patch users. Perhaps an exception might be women who use transdermal estrogen patches and have frequent and prolonged exercise, such as marathon runners or long distance bikers.”


CURRENT ISSUE

© Copyright 2002 by the Rector and Visitors
of the University of Virginia

UVa Home Page UVa Events Calendar Top News UVa Home Page